Be aware of the effects of mixing lorazepam and alcohol before you take a drink while on this medication. Lorazepam interacts negatively with alcohol; if you drink while on this drug, your heart rate can slow down, you might have trouble breathing and you can collapse or die. Lorezepam isn’t as dangerous as some other drugs; if you aren’t drunk, you might not have any side effects. However, drinking while on this drug can be risky, and if you can’t resist taking a drink while on lorazepam, you might have an addiction problem. Consider calling us to get help if you think you may be addicted to lorazepam or alcohol.
What Are The Effects of Mixing Lorazepam with Alcohol?
Lorazepam is a class of benzodiazepine used to relieve anxiety and is commonly known as Xanax, Klonopin, and Ativan. It is also used to control symptoms of alcohol withdrawal in those who have developed a dependence. There are strict restrictions on alcohol consumption when prescribed these types of medication, and for good reason. The consequences of mixing Xanax, Klonopin or Ativan and alcohol are dangerous and can be deadly. The side effects of mixing anxiety medication and alcohol are:
The combination of 2 depressants cause:
- Extreme drowsiness.
- Difficulty breathing.
- Slowed heart rate.
- Slurred speech.
- Low body temperature.
- Clammy skin.
- Impaired coordination and memory.
- Unusual behavior.
- Sluggish reflexes.
- Delusions and/or mania.
- Dangerous mood swings.
- Suicidal ideation.
- Loss of consciousness.
- Respiratory arrest.
- Increased risk of overdose.
Lorazepam and alcohol both release Gamma-Aminobutyric Acid (GABA). The liver, which is responsible for filtering out GABA struggles to filter both drugs and alcohol out at the same time, which means the risk of accidental overdose is heightened. Accidental overdoses can lead to coma and death if not treated immediately.
The best way to avoid an overdose is to abstain from alcohol when taking lorazepam-based medications. Mixing the two is risky and can lead to irreversible consequences.
Am I Addicted to Lorazepam and Alcohol?
Lorazepam is a benzodiazepine. This class of drugs is often prescribed for anxiety; however, some patients are at high risk for physical and psychological addiction to this drug. Lorazepam gives users a buzz similar to the buzz most people experience when they drink alcohol. In addition, some users build up tolerance to the drug and must take higher doses to relieve their symptoms. If you’re taking lorazepam under the care of a doctor, your doctor should monitor you for symptoms of addiction. Occasional use of lorazepam to relieve anxiety is probably not a problem; however, you may be addicted to lorazepam if you have any of the following symptoms:
- Desire to take more of the drug than prescribed, especially if you alter dosages without your doctor’s permission. Lorazepam is recommended only for short-term use because your body builds up tolerance to the drug. If you don’t feel the drug’s relaxing effects and keep upping your dose without discussing it with your doctor, it’s a strong sign that you’re becoming physically addicted. Changing your dosage can be dangerous because too much lorazepam can be fatal.
- Feeling physically unwell when not taking the drug. It’s easy to develop a physical addiction to lorazepam because it stimulates the reward centers in the brain and because it relaxes you and stops you from feeling anxiety or depression. If you experience withdrawal symptoms such as nausea, increased anxiety or depression or slurred speech when not on the drug, you may be addicted to it.
- Inability to avoid alcohol while on lorazepam. Alcohol interacts poorly with lorazepam. Both alcohol and loreazepam are depressants that work on the reward centers in the brain, so taking them together can give you a buzz, but it can also cause your heart to slow down or stop beating and can interfere with your ability to breathe. If you can’t resist alcohol while on lorazepam, you may be addicted to both drugs or to the combination of the two drugs.
Dangers of Mixing Alcohol with Other Benzodiazepines
Treatment for Addiction to Lorazepam and Alcohol
It’s dangerous to quit lorazepam cold turkey, especially if you’re mixing the drug with alcohol. Abruptly stopping your lorazepam use can lead to dangerous physical and psychological symptoms, ranging from nausea and fatigue to hallucinations and suicidal thoughts. The safest treatment for this type of addiction involves gradually withdrawing from lorazepam over a period of six months to two years. While withdrawing from lorazepam, users may have to take another benzodiazepine drug such as diazepam to keep themselves stable. This type of detoxification must be done under the care of a doctor.
Once an addict has successfully detoxified his body, he can move from a hospital to a residential treatment program such as a rehabilitation program. Rehabilitation programs require addicts to live at the rehab center and engage in treatment activities. Participants in rehab programs may receive therapy or counseling to help them stay sober or attend 12-step group meetings. Family members of addicts may also benefit from therapy to help them understand the addict’s behavior, learn how best to help the addict and recover from traumatic incidents resulting from the addict’s past behavior.
Rehabilitation programs last anywhere from 30 days to a year, depending on a particular addict’s needs. Afterwards, many addicts return home or go to a halfway house. They continue to receive outpatient treatment to support them in their new life. Although some addicts would prefer to have outpatient treatment from the beginning so that they can continue to work, go to school or interact with their families, this isn’t possible for lorazepam sufferers because of the physical problems associated with withdrawal from this drug.
The effects of mixing lorazepam and alcohol can be deadly, but help is available. If you’re struggling with addiction to these two drugs, consider calling us to get help. With appropriate help, you can take back your life and live fully and healthily again.